Alert archive / Florida / Coastal Flood Statements in 2015

Coastal Flood Statement 11, NWS Key West, FL

October 21, 2015Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Oct 21, 2015, 8:22 AM EDT for Monroe County, Florida. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Oct 21, 2015, 8:22 AM EDT (12:22 UTC)
Expired
Oct 21, 2015, 11:00 PM EDT
In force
15 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 0.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2015-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2015-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

501 
WHUS42 KKEY 211222
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
822 AM EDT WED OCT 21 2015

FLZ076-212100-
/O.EXP.KKEY.CF.S.0010.000000T0000Z-151021T1200Z/
/O.NEW.KKEY.CF.S.0011.151021T1222Z-151021T2100Z/
MONROE UPPER KEYS-
822 AM EDT WED OCT 21 2015

...MINOR COASTAL FLOODING PERSISTS IN THE UPPER KEYS...

* COASTAL FLOODING...COASTAL FLOODING WILL PERSIST IN SOME BAYSIDE OF
  COMMUNITIES OF THE UPPER KEYS TODAY. WATER LEVELS WILL AVERAGE
  AROUND ONE FOOT ABOVE PREDICTED TIDES.

* TIMING...OBSERVED WATER LEVELS WILL BE HIGHEST DURING TIMES OF HIGH
  TIDE THIS AFTERNOON INTO THIS EVENING...ROUGHLY BETWEEN 300 PM AND
  700 PM. COASTAL FLOODING MAY PERSIST IN SOME BAYSIDE COMMUNITIES OF
  THE UPPER KEYS INTO THE UPCOMING WEEKEND. 

* IMPACTS...THE PRIMARY HAZARD WILL BE SALTWATER FLOODING OF THE
  LOWEST ELEVATION STREETS. SOME STORM DRAINS WILL OVERFLOW...AND
  SOME DOCKS AND SEAWALLS WILL BE OVER-TOPPED.

&&

$$
BS
1 follow-up statement
075 
WHUS42 KKEY 211802
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
202 PM EDT WED OCT 21 2015

FLZ076-220300-
/O.EXT.KKEY.CF.S.0011.000000T0000Z-151022T0300Z/
MONROE UPPER KEYS-
202 PM EDT WED OCT 21 2015

...MINOR COASTAL FLOODING PERSISTS IN THE UPPER KEYS...

* COASTAL FLOODING...COASTAL FLOODING WILL PERSIST IN SOME BAYSIDE OF
  COMMUNITIES OF THE UPPER KEYS TONIGHT. WATER LEVELS WILL AVERAGE
  AROUND ONE FOOT ABOVE PREDICTED TIDES.

* TIMING...OBSERVED WATER LEVELS WILL BE HIGHEST DURING TIMES OF HIGH
  TIDE TONIGHT. COASTAL FLOODING MAY PERSIST IN SOME BAYSIDE
  COMMUNITIES OF THE UPPER KEYS INTO THE UPCOMING WEEKEND.

* IMPACTS...THE PRIMARY HAZARD WILL BE SALTWATER FLOODING OF THE
  LOWEST ELEVATION STREETS. SOME STORM DRAINS WILL OVERFLOW...AND
  SOME DOCKS AND SEAWALLS WILL BE OVER-TOPPED.

&&

$$
BS

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 21, 3:36 AM EDT, 4 hours 46 minutes earlier.

Area forecast discussion, Oct 21, 3:36 AM EDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
336 AM EDT WED OCT 21 2015

.DISCUSSION...
VERY LIGHT SHOWERS ARE MOVING WESTWARD IN THE ATLANTIC WATERS BEYOND
OUR SERVICE AREA...BASICALLY JUST OFF THE CUBAN COAST. MUCH WEAKER
ECHOES ON KBYX RADAR ARE SKIRTING THE MIDDLE AND UPPER KEYS AT THIS
MOMENT. THERE MAY NOT EVEN BE ANYTHING PRECIPITATING TO GROUND LEVEL
WITH THESE ECHOES. OTHERWISE...WINDS REMAIN RATHER STRONG ACROSS THE
LOCAL AREA. UNDER PARTLY CLOUDY SKIES...TEMPERATURES ALONG THE ISLAND
CHAIN ARE IN THE MIDDLE TO UPPER 70S.

LARGE HIGH SURFACE PRESSURE CURRENTLY STRETCHED ACROSS THE MID
ATLANTIC AND SOUTHEAST COAST WILL BE THE MAIN SYNOPTIC FEATURE THIS
FORECAST. ALTHOUGH THE CENTER OF THIS LARGE CELL WILL EXTEND INTO
THE WESTERN NORTH ATLANTIC TODAY AND TONIGHT...IT WILL CONTINUE TO EXTEND
ACROSS THE SOUTHEAST COAST AND NORTHERN FLORIDA. WITH LINGERING
BROAD LOWER PRESSURE TO OUR SOUTH...THE GRADIENT WILL SUPPORT
INTIALLY FRESH/STRONG NORTHEAST TO EAST BREEZES. THESE WINDS WILL
DIMINISH ONLY SLOWLY AND ONLY MINIMALLY LATER THIS WEEK AND INTO THE
WEEKEND THANKS TO THE HIGH PRESSURE BEING REINFORCED FROM THE NORTH.
KEPT THE PROBABILITY OF MEASURABLE PRECIPITATION OUT OF THE FIRST
PERIOD...BUT MAY NEED TO PUT IN A MINIMAL POP BASED ON RADAR TRENDS
RIGHT BEFORE ISSUANCE TIME. ANY WEAK ECHOES WOULD NOT AMOUNT TO MUCH
IF AT ALL IN REGARDS TO ACCUMULATION EARLY THIS MORNING. A SLIGHT
CHANCE OF SHOWERS WILL BE MAINTAINED FROM TONIGHT THROUGH THE BALANCE
OF THE FORECAST. SHALLOW FAST-PACED SHOWERS ARE ABOUT THE BEST
PROBABILITY FOR RADAR ECHOES THROUGH THAT ENTIRE TIME THANKS TO DRIER
AIR JUST ABOVE A SHALLOW AND MODERATELY MOIST LOW LEVEL. TEMPERATURES
WILL BE AT OR WITHIN A FEW DEGREES OF SEASONAL AVERAGE THROUGH THE
ENTIRE FORECAST PERIOD.

&&

.MARINE...
A SMALL CRAFT ADVISORY WILL BE MAINTAINED INITIALLY ACROSS ALL WATERS
SURROUNDING THE FLORIDA KEYS. WINDS MAY DIMINISH JUST ENOUGH TO PARE
OUT THE BAY AND POSSIBLY NEARSHORE GULF WATERS LATER TODAY. WILL
LEAVE THAT TO THE NEXT SHIFT TO MONITOR. BUT RECREATIONAL BOATERS
SHOULD NOT EXPECT PLEASANT CONDITIONS ANYWHERE SURROUNDING THE
FLORIDA KEYS FOR AT LEAST SEVERAL DAYS THANKS TO PERSISTENT AND
REINFORCED HIGHER PRESSURE ACROSS THE SOUTHEAST.

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE AT BOTH THE KEY WEST AND MARATHON
INTERNATIONAL TERMINALS THROUGH AT LEAST 22/06Z. DUE TO SPEED
CONVERGENCE IN THE PEAK AND LULLS OF THE WINDS...EXPECT THE
POTENTIAL FOR VERY BRIEF ENCOUNTERS WITH LIGHT RAIN REDUCING
VISIBILITIES TO AROUND 3 MILES.

&&

.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...1883...8.23
INCHES OF RAIN FELL ON KEY WEST. THIS SET THE DAILY RECORD FOR
RAINFALL IN KEY WEST ON OCTOBER 21 WHICH STANDS 132 YEARS LATER.
RAINFALL RECORDS FOR KEY WEST DATE BACK TO 1871.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  84  77  85  77 / -  10 10 20
MARATHON  85  77  85  77 / -  10 10 20

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...SMALL CRAFT ADVISORY GMZ031>035-042>044-052>055-072>075.

&&

PUBLIC/MARINE.........04
AVIATION/NOWCASTS.....BWC
DATA COLLECTION.......FLING

VISIT US ON THE WEB AT WEATHER.GOV/KEY

FOLLOW US ON FACEBOOK AND TWITTER AT...

WWW.FACEBOOK.COM/NWSKEYWEST
WWW.TWITTER.COM/NWSKEYWEST
Hazardous weather outlook, Oct 21, 4:23 AM EDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
423 AM EDT WED OCT 21 2015

FLZ076>078-GMZ031>035-042>044-052>055-072>075-221000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER SOUND, BUTTONWOOD SOUND, AND
BARNES SOUND-
BAYSIDE AND GULFSIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
423 AM EDT WED OCT 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL KEYS COASTAL WATERS THIS
MORNING DUE TO NORTHEAST TO EAST SURFACE WINDS OF 20 TO 25
KNOTS AND GUSTY. A SMALL CRAFT ADVISORY IS LIKELY ACROSS THE OFFSHORE
GULF WATERS...HAWK CHANNEL...AND THE FLORIDA STRAITS THIS AFTERNOON
AND EVENING.

A SMALL CRAFT ADVISORY IS LIKELY ACROSS THE FLORIDA STRAITS EARLY
TONIGHT DUE WINDS AROUND 20 KNOTS...BEFORE DIMINISHING A FEW KNOTS.

COASTAL FLOODING WILL PERSIST IN SOME BAYSIDE COMMUNITIES OF THE
UPPER KEYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

COASTAL FLOODING MAY PERSIST IN SOME BAYSIDE COMMUNITIES OF THE UPPER
KEYS INTO THE UPCOMING WEEKEND.

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR THE OFFSHORE GULF AND
ATLANTIC WATERS LATER THIS WEEK AND EARLY IN THE WEEKEND.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR
SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Coastal Flood Statements in Florida, 2015Every coastal flood statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.